It seems like every day we see a new story about fentanyl, the synthetic opioid that has infiltrated the drug supply and greatly contributed to overdose deaths.

When prescribed by a doctor, fentanyl treats pain and comes in several forms and dosages. Some of the most common prescriptions containing fentanyl are administered in shots, lozenges, and transdermal patches.

Legally prescribed fentanyl is FDA-approved and not unusually dangerous when used properly. What’s being introduced to the drug supply are powders produced in clandestine laboratories without any legitimate oversight.

This illicit fentanyl powder is either used as an additive to increase the potency of heroin or mixed with inert substances and sold under the guise of being heroin. Drug users are not calling their dealers to ask for fentanyl instead of heroin, they are bought and sold under the same label.

I didn’t fully realize how much fentanyl had infested the heroin supply until the fall of 2016. I had recently moved into a recovery house where I had the accountability of a curfew and random drug testing. The week prior to moving, I had detoxed myself in my mother’s bathroom and I was still experiencing withdrawal symptoms.

After a week of no sleep in my new home, I called my local drug dealer and had a reoccurrence of use. When it came time to pee in a cup only twelve hours after injecting myself with what I thought was heroin, I passed the drug test.

At the time, most drugs tests didn’t specifically test for fentanyl. This means that the batch of drugs I used didn’t even contain any heroin, just fentanyl. I had injected drugs thousands of times over the past several years and yet I couldn’t even tell the difference by looking at it or using it.

Thankfully I didn’t take advantage of this discovery and was able to complete my stay in recovery housing without using again. If my house manager is reading this, I’m sorry. I can’t imagine where I would be today if I had failed that test and been kicked out onto the street.

The hysteria in the media

Over the past year, stories of accidental overdose have become more common. Many of them involve first responders allegedly showing symptoms of an opioid overdose while on the job.

You may remember a story about a police officer in Ohio who collapsed and was rushed to the hospital after he brushed fentanyl residue off his uniform. He claimed that doing so allowed the drug to enter his system through his hands. The officer had apparently encountered the opioid earlier in the day while making an arrest.

According to reports, the patrolman had been helping to arrest two suspected drug dealers when he discovered parts of the inside of their vehicle covered in white powder. One of the men being arrested reportedly admitted it was fentanyl.

It wasn’t until he arrived back at the police station that he discovered the white powder on his uniform and used his bare hand to wipe it off. Depending on which source you read, he reportedly lost consciousness within either minutes or an hour.

As someone who has handled fentanyl hundreds of times, a story of accidental exposure just does not make sense to me. I’ve handled it on my bare skin and spilled it on myself and in my vehicle more times than I can count.

In 2017, the American College of Medical Toxicology and the American Academy of Clinical Toxicology said that the risk to first responders of significant exposure to fentanyl was extremely low. The statement said they had not yet seen evidence of any actual incidents, despite claims in the news.

In the case of this Ohio police officer, aside from his own perception of experiencing an overdose, we don’t have any evidence to substantiate such a claim. I don’t want to guess as to what may have happened in this case, or in similar stories, but I’m confident that it’s not an accidental fentanyl overdose.

A professional perspective

I reached out to Dr. Ryan Marino to get his input on the dangers of accidentally overdosing on fentanyl. Ryan is the Assistant Professor of Emergency Medicine at Case Western Reserve University School of Medicine.

In his own words: “I primarily manage poisoned patients, of which the majority [of cases] are overdoses. The poisoning of the street opioid supply in recent years has significantly impacted my patient population, and I am unfortunately seeing a lot of the harms to these people firsthand.”

Dr. Marino is an emergency medicine physician and medical toxicologist practicing in the state of Ohio, where more than 4,000 people died from drug overdoses in 2017. Overdose deaths involving synthetic opioids—mainly fentanyl—rose almost 2500% between 2012 and 2017 in his state.

I asked Dr. Marino if he had ever witnessed someone overdose from accidental skin contact with fentanyl or by working in a room with a known user. “No! And I never will witness it.” He said. “I have personally handled powders that turned out to be fentanyl and touched many people who had overdosed on fentanyl.”

Dr. Marino went on to say that if he were to personally come into accidental skin contact with fentanyl, he wouldn’t be concerned at all. “Nothing would happen to me whatsoever and if I were to test my blood and urine—which is very easy to do, but never done in these cases, and also detects even the most insignificant minute amounts of fentanyl—there would be no fentanyl present to detect.”

The misconception regarding the dangers of accidental overdose is dangerous and harmful.

“A patient who was admitted to the hospital that I was taking care of on the inpatient side was admitted for some complication from unsafe drug use, most likely an infection, and when I was going to round on them in the morning I noticed people were standing outside of the room and attempting to stuff a towel under the door.” Dr. Marino recounted a moment that opened his eyes to the dangers of these misconceptions. “I was told that the patient had used and overdosed in their room, and that there was concern that it had been fentanyl since it caused an overdose.”

Stories that exaggerate the danger of accidental fentanyl overdose give people an excuse to not help a drug user. During an overdose, every second counts, and denying care to someone based on fear and media hype can mean the difference between life and death.

If you would like to be notified when Seth Blais posts a new column, you can subscribe to his email list. He can also be contacted at:

www.sethblais.com

Facebook: www.facebook.com/sethblais

Twitter: @sethblais

Instagram: @sethblais


Comments are not available on this story.